Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 185, NWS Amarillo, TX

August 18, 2012Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 18, 2012, 6:37 PM CDT for Randall County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2012, 6:37 PM CDT (23:37 UTC)
Expired
Aug 18, 2012, 7:15 PM CDT
In force
38 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Randall County, TX

The radar

The Amarillo radar (KAMA), 32 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
2149 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WUUS54 KAMA 182337
SVRAMA
TXC381-190015-
/O.NEW.KAMA.SV.W.0185.120818T2337Z-120819T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT SAT AUG 18 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 715 PM CDT

* AT 632 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR LAKE TANGLEWOOD...OR ABOUT 10 MILES NORTHEAST OF
  CANYON...MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAKE TANGLEWOOD...
  PALO DURO CANYON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3485 10167 3488 10191 3509 10185 3508 10163
TIME...MOT...LOC 2337Z 019DEG 9KT 3503 10177

$$

JACKSON
3 follow-up statements
218 
WWUS54 KAMA 182358
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT SAT AUG 18 2012

TXC381-190015-
/O.CON.KAMA.SV.W.0185.000000T0000Z-120819T0015Z/
RANDALL TX-
658 PM CDT SAT AUG 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EAST CENTRAL RANDALL COUNTY...

AT 657 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LAKE TANGLEWOOD...OR 11 MILES EAST OF CANYON...MOVING
SOUTH AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALO 
DURO CANYON AND TIMBERCREEK CANYON.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE 
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3506 10163 3485 10167 3488 10191 3507 10186
TIME...MOT...LOC 2357Z 020DEG 10KT 3500 10174

$$

JACKSON
840 
WWUS54 KAMA 190004
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
704 PM CDT SAT AUG 18 2012

TXC381-190015-
/O.CON.KAMA.SV.W.0185.000000T0000Z-120819T0015Z/
RANDALL TX-
704 PM CDT SAT AUG 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL RANDALL COUNTY...

AT 704 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF PALO DURO
CANYON...OR 6 MILES SOUTHEAST OF CANYON...MOVING SOUTH AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS 
OF CENTRAL RANDALL COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3503 10164 3485 10167 3488 10191 3504 10187
TIME...MOT...LOC 0004Z 020DEG 10KT 3492 10184

$$

JACKSON
942 
WWUS54 KAMA 190008
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
708 PM CDT SAT AUG 18 2012

TXC381-190018-
/O.EXP.KAMA.SV.W.0185.000000T0000Z-120819T0015Z/
RANDALL TX-
708 PM CDT SAT AUG 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RANDALL COUNTY WILL
EXPIRE AT 715 PM CDT...

AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3503 10164 3485 10167 3488 10191 3504 10187
TIME...MOT...LOC 0008Z 020DEG 10KT 3491 10184

$$

JACKSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:46 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 18, 3:46 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT SAT AUG 18 2012

.DISCUSSION...
OUTFLOW BOUNDARIES FROM EARLY MORNING STORMS HAVE HELPED TO STABILIZE
THE ATMOSPHERE ACROSS THE PANHANDLES. AS A RESULT RAIN CHANCES WILL
BE NOTICEABLY LOWER THAN PREVIOUSLY FORECAST. THUNDERSTORMS HAVE
FORMED JUST ACROSS THE SOUTHERN CWA BOUNDARY AND ARE NOT ANTICIPATED
TO MAKE MUCH OF ANY NORTHWARD PROGRESSION WITH TIME. HOWEVER THE
OUTFLOW FROM THESE STORMS MAY CAUSE BRIEF ISOLATED STORMS TO FORM
MAINLY ALONG AND SOUTH OF I-40 OVER THE NEXT FEW HOURS. BECAUSE OF
THIS POTENTIAL FOR DEVELOPMENT HAVE LEFT LOW POPS IN FOR THE
SOUTHERN TIER OF COUNTIES THROUGH THE EVENING.

POPS END AFTER MIDNIGHT AS A COLD FRONT MOVES THROUGH THE PANHANDLES
AND THE MORE STABLE AIRMASS BEHIND THE FRONT SHOULD ALSO KEEP RAIN
CHANCES SILENT THROUGH EARLY MONDAY MORNING. BY MONDAY AFTERNOON A
WEAK SHORTWAVE IS EXPECTED TO MOVE OUT OF COLORADO TO BRING ANOTHER
CHANCE FOR RAIN THROUGH TUESDAY MORNING. MODEL SOLUTIONS HAVE BEEN
HINTING AT THE CHANCE FOR LOCALLY HEAVY RAINS ASSOCIATED WITH THIS
ROUND OF STORMS BUT DUE TO POOR PAST PERFORMANCE WILL NOT MENTION AT
THIS TIME. FOR THE EXTENDED PORTIONS OF THE FORECAST THE GFS HAS
BEGUN TO COME IN LINE WITH THE ECWMF FOR KEEPING THE WESTERN RIDGE
FURTHER TO THE WEST WHICH COULD GIVE US ANOTHER SHOT AT RAIN THURSDAY
THROUGH FRIDAY.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS THROUGH NEXT WEEK.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/14
Hazardous weather outlook, Aug 18, 3:46 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT SAT AUG 18 2012

OKZ001>003-TXZ001>020-190900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
346 PM CDT SAT AUG 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT SOUTH OF I-40. A FEW
STORMS MAY BECOME STRONG...WITH BRIEF WIND GUSTS UP TO 50 MPH AND
SMALL HAIL BEING THE PRIMARY HAZARDS. ANY STORM THAT DEVELOPS SHOULD
DIMINISH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES MONDAY AFTERNOON THROUGH TUESDAY...AND THEN AGAIN
THURSDAY THROUGH FRIDAY. A FEW STORMS THAT FORM MAY BECOME
STRONG...WITH BRIEF WIND GUSTS TO 50 MPH AND SMALL HAIL BEING THE
PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 4:02 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT SAT AUG 18 2012

TXZ016-017-182130-
DEAF SMITH TX-RANDALL TX-
402 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR RANDALL AND DEAF
SMITH COUNTIES.

AT 358 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BUFFALO LAKE...
OR ABOUT 12 MILES EAST OF HEREFORD...MOVING SOUTH AT 10 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Aug 18, 5:29 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT SAT AUG 18 2012

TXZ012-017-182315-
POTTER TX-RANDALL TX-
529 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR RANDALL AND POTTER
COUNTIES.

AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 2 MILES WEST OF AMARILLO...MOVING
SOUTH AT 10 MPH. THIS STORM WILL MAINLY AFFECT DOWNTOWN
AMARILLO...INCLUDING THE CENTER CITY BLOCK PARTY...AND PORTIONS OF
SOUTHWEST AND SOUTHERN AMARILLO OVER THE NEXT 45 MINUTES.

BRIEF...STRONG WIND GUSTS UP TO 50 ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS. ADDITIONALLY...HEAVY RAIN WITH
THIS STORM MAY ALSO CAUSE PONDING OF WATER ON SOME ROADWAYS.

JACKSON
Special weather statement, Aug 18, 5:47 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
547 PM CDT SAT AUG 18 2012

TXZ016-182330-
DEAF SMITH TX-
547 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR DEAF SMITH COUNTY.

AT 542 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER DEAF SMITH COUNTY...OR ABOUT 15
MILES NORTH OF HEREFORD...MOVING SOUTH AT 15 MPH. THIS STORM COULD
IMPACT HEREFORD JUST AFTER 630 PM.

BRIEF...STRONG WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAIN ARE
POSSIBLE NEAR THIS THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF
THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.

JACKSON
Local storm report, Aug 18, 6:15 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT SAT AUG 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND GST     2 NW TIMBERCREEK CANYON 35.08N 101.85W
08/18/2012  M71 MPH          RANDALL            TX   BROADCAST MEDIA

            SCHOOLNET SITE AT MIDWAY ALTERNATIVE.

&&

EVENT NUMBER AMA1200611

COCKRELL
Local storm report, Aug 18, 6:18 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT SAT AUG 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND GST     1 NNW CANYON            35.00N 101.93W
08/18/2012  M60 MPH          RANDALL            TX   NWS EMPLOYEE

            3 TO 5 INCH DIAMETER TREE LIMBS DOWN IN HUNSLEY HILLS

&&

EVENT NUMBER AMA1200612

ABM
Special weather statement, Aug 18, 6:33 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
633 PM CDT SAT AUG 18 2012

TXZ016-190000-
DEAF SMITH TX-
633 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR DEAF SMITH COUNTY.

AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING TWO STRONG THUNDERSTORMS...ONE WAS LOCATED 7 MILES NORTH
OF HEREFORD...MOVING SOUTH AT 20 MPH. THE OTHER STRONG STORM WAS
LOCATED ABOUT 5 MILES NORTH NORTHEAST OF DAWN MOVING SOUTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
POSSIBLE WITH THESE TWO STORMS. ADDITIONALLY...LOCALLY HEAVY RAIN
WILL ACCOMPANY THESE STORMS.

JACKSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:54 PM CDTSevere Thunderstorm WarningAMADeaf Smith34 min
Aug 18, 6:01 PM CDTSevere Thunderstorm WarningAMARandall44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.